[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.146.176.35. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 22, 1985

Lidocaine Poisoning: Treatment and Prevention

Author Affiliations

University of Southern California School of Medicine Los Angeles

JAMA. 1985;254(20):2889-2890. doi:10.1001/jama.1985.03360200039008
Abstract

To the Editor.—  The letter of Drs Freed and Freedman1 in the June 7, 1985, issue of JAMA raises several important points on lidocaine intoxication. Unfortunately, the authors fail to differentiate clearly between the accidental acute massive overdose and the more common gradual severe intoxication caused by inappropriately high maintenance infusion rates. This distinction is important, as bypass support in gradual severe intoxication may not be effective therapy.The study using dogs and the case report they cite are both studies of acute massive overdose. They state that "the first 15 minutes of bypass support is probably the most important since that is the time when lidocaine is redistributed." While this is true for the acute postinjection phase of massive overdose, it is not the case for gradual intoxication because the gradual rise in serum levels permits the central and peripheral compartments to remain in equilibrium. A rapid drop

×